HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Bipolar Disorder (http://www.healthboards.com/boards/bipolar-disorder/)
-   -   A roller coaster ride (http://www.healthboards.com/boards/bipolar-disorder/604270-roller-coaster-ride.html)

desi2222 05-22-2008 06:43 PM

A roller coaster ride
 
[FONT="Comic Sans MS"]I am a recovering addict and have been bipolar for most of my adult life. I have tried meds that never seemed to continue working, Risperdal, lexapro, prozac, lithium, etc. Unfortunately I always turned to self medication which brings me to where I am now, a recovering addict. While in treatment I was put on Seroquel, which I hate. First off I have gained so much weight I can't stand myself, you talk about depression. Since being on the Seroquel, although it does put me to sleep, I have been in such a depressed state, missing work, isolating, missing meetings. The seroquel makes me feel groggy, unenergetic, and at night after taking it, I feel like I have restless leg syndome and 1/2 stoned out of my mind. I went to a pdoc and told her how it made me feel on 100 mg, I went in with it in my mind I was going to refuse to take it, I told her I wanted something else, but I get so intimidated I end up doing what they want me to do against my better judgement.

she wanted me to taper up until I got to 600mg, I refused. She did start me on lamictal, but that is such a slow taper up, I have not noticed any difference in the past 2 weeks. I am very nervous, I am afraid that if something doesn't give I will go back to self medicating w/ alcohol and/or drugs. I am so sick of the roller coaster ride. I don't feel I have it in me to go through a hit or miss until she finds a cocktail that actually works. I know if I don't take the seroquel I could be up for days, it is a no win situation. I am going back to the pdoc Wednesday, and I know meds work different for everyone, but I was wondering what has worked for some here. I am thinking of asking for tegretol. Do I ask what I should take, or should I tell her what I would like to try. I have done some research on meds and I don't want to be on anti psycotics anymore, not worth the side affects. Thanks for listening. I have read many posts and you all seem like a great bunch of people, and as I read your posts I say to my self that it me, I found people who know what I am feeling, it is so cool. Well anyway thanks again [/FONT]

twisted71 05-23-2008 10:23 AM

Re: A roller coaster ride
 
desi, Welcome to the board. I have recently been diagnosed so I am just starting the med-go-round. But I would say that you definately need to tell your pdoc everything that is on your mind and how your medicines make you feel. If you feel intimidated by him/her, then maybe it wouldn't hurt to try to find one that you are comfortable with and who you feel will listen to your concerns. I do know by reading other posts that it may take a while to find the right cocktail and I am sure you already know that first hand. And even though it's frustrating, I know that you will be able to make it through, and we are all here for you.

kathryn00 05-23-2008 08:03 PM

Re: A roller coaster ride
 
hello!

i was on zyprexa and lithium when i was first dx'd.

i walked around like a zombie for 2 years before i even had the thought to start researching medications.

not that it was any more fun after that, but i became informed and i was able to have input into my treatment.

it gave me control and i was aware of what i was taking and what possible side effects there could be. you know your body best and can get some idea of how the med works by reading around the bulletins and doing research. and your pdoc knows the meds best (some!) so you still have to take that into consideration.

i am not saying that you will not go against the grain and not react according to what you read. and, of course, these darn meds react differently for others.

so, it is just a way to have a wee bit more control of the situation. certainly talk to your pdoc about what you have learned.

good luck!

lthomas 05-24-2008 01:45 PM

Re: A roller coaster ride
 
1990- 1994 lithium
1994- 2003 valroic acid
2003- present Lamictal

I had short term memory loss with lithium
I had all the side effects you could have with valproic acid.
Lamictal is the answer for me. It has no side efects but it is expensive.

Over the 5 years I have been taking it I have lost the 90 pounds I gained on valproic acid. I have no memory problems. I no longer have hand tremors or acid reflux and my hair is no longer falling out. I sleep fine and am completely stable.

I wouldn't think of missing one dose. As a matter of fact I have an emergency Rx for 10 day supply that I keep in my purse just in case I forget to take it with me when I leave town.

sweetxtc4me 06-07-2008 09:39 PM

Re: A roller coaster ride
 
I hear you loud and clear >>> i so understand you becuz you are going through almost exactly the same thing as me! I am 34 yrs old and since the age of 19 yrs old i have seen about 5 psychiatrist and 13 psycologists and i have been diagnosed as being adhd/anxiety disorder/agaraphobic/panic disorder and most recent as of 5 yrs ago now bipolar, and i have been on almost every antipsycotic and antidepressant or mood stabalizer and sleeping pills>>>

my recurring problems are as follows>>> severly depressed/rapidly manic/agaraphobic at times/high anxiety and bad insomnia but what insomnia isnt bad lol! Anyways i started taking seroquel on and off for the past 5 yrs for my sleeping problems and to help regulate my mood swings but all it does is give me vivid nightmares about my children and people close to me and it is soooooo damn real i almost believe it is real, also i feel so groggy in the morning and pretty much all day and that makes me even moodier>>>

go figure cant win! And i am so severly depressed still i am ready to just throw in the towel, but i have kids i cant and i dont want to go to a darker place!!!! I stopped all my meds in jan/2008 becuz of stomach heartburn and the nightmares but the insomnia and depression got so bad i had to start seroquel again and beg the doctor to let me try prozac becuz i havent tried it yet and maybe it will work, something has to give! I have only been on prozac for 4 days so just a few weeks to go to find out woohoo! In the meantime i also smoke pot to take the edge off and eat. I was addicted to cocaine for the last 3 yrs when a family crisis happened and i was hooked up until jan/2008 the only way i got rid of the psysical craving was i prayed to GOD everyday and night and it took a few mths but now the craving is pretty much gone so i believe praying and believing in GOD does help alot so if i can give any advice to anyone here it is to believe in GOD becuz i know GOD is who kept me alive and stood by my side since i was afflicted with my illness GOD wouldnt bring you to it if he couldnt get you through it!!! Hope my story to keep trying helps at least 1 person!!!

brads1baby 06-08-2008 08:57 AM

Re: A roller coaster ride
 
Your posting really hit a nerve with me. Several years ago, a pdoc put me on Seroquel. I was eating everything not nailed down, and if I ran out of food, I would leave the house in my pajamas if I had to to go get more food at any fast food place. It was awful. I gained almost 15 pounds before my next appointment which was 10 days later. I absolutely refused to keep taking the medicine, and the doc switched me to something else. The best advice I can give you is to listen to your body more than your doc. If your doc is not listening, go elsewhere. There are a lot of bad Dr's out there, but there are also a lot of good ones. Keep looking until you can find a doctor who will listen to you and really hear what you're saying. Don't give up and try to self medicate--you will only be taking a step backwards. Good luck to you.


All times are GMT -7. The time now is 05:45 PM.